Mr Radcliffe is an elderly man who lives alone. Today, his home help asks what you can recommend for diarrhoea, from which Mr Radcliffe has been suffering for 3 days. He has been passing watery stools quite frequently and feels rather tired and weak. He has sent the home help because he dare not leave the house and go out of reach of the toilet. You check your PMRs (patient medication records), which confirm your memory that he takes several different medicines: digoxin, furosemide and paracetamol. Last week you dispensed a prescription for a course of amoxicillin. The home help tells you that he has been eating his usual diet and there does not seem to be a link between food and his symptoms.
The pharmacist’s view
Mr Radcliffe’s diarrhoea may be due to the amoxicillin, which he started to take a few days ago. It would be best to call the patient’s doctor to discuss the appropriate course of action because Mr Radcliffe’s other drug therapy means that fluid loss and dehydration may cause electrolyte imbalance and put him at further risk. The doctor may decide to stop the amoxicillin.
The doctor’s view
It is likely that the amoxicillin has caused the diarrhea. The most important consideration in management is to ensure adequate fluid and electrolyte replacement. This is particularly so as the elderly (and babies) are not as resilient to the effects of dehydration. In Mr Radcliffe’s case things are further complicated by his other medication: furosemide and digoxin. He is not on any potassium supplement or a potassium-sparing diuretic. Although there may be good reason for this, diuretics such as furosemide can lower the plasma potassium level and make digoxin dangerously toxic. Unfortunately, potassium can also be lost in diarrhoea, further aggravating this problem. It is therefore reasonable to ask for the doctor to visit and assess.
There is also a possibility that the diarrhea could be due to a bacterium (Clostridium difficile) in the colon. It is thought that antibiotics (Mr Radcliffe was given amoxicillin) upset the normal bowel flora allowing C. difficile to flourish. This condition can be caused by most antibiotics, but has been reported most often with clindamycin, ampicillin, amoxicillin and the cephalosporins. The condition is more likely to occur in those over the age of 65 years. It is now most commonly seen in hospitals where it is thought that the infection is spread by health workers.
The diarrhoea of a C. difficile infection can range from mild self-limiting symptoms to severe protracted or recurrent episodes and can sometimes be fatal. There is often a low-grade fever, and abdominal pain/cramps may occur. The symptoms usually begin within 1 week of starting antibiotic treatment but may start up to 6 weeks after a course of antibiotics. It is sometimes necessary to treat severe cases with metronidazole or vancomycin.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.